Thunderstorm Wind, Polk
- When
- August 9, 9:44 PM CST
- Where
- Polk County, 2.07 mi N of East Grand Forks
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.960, -97.020
Peak wind was measured at a personal weather station.
Severe thunderstorms formed during the late afternoon and early evening in eastern North Dakota, moving into west-central and northwest Minnesota during the mid to late evening. Damaging wind gusts, large hail, and tornadoes were all reported through the course of the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe thunderstorms formed during the late afternoon and early evening in eastern North Dakota, moving into west-central and northwest Minnesota during the mid to late evening. Damaging wind gusts, large hail, and tornadoes were all reported through the course of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 9, 9:18 PM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1018 PM CDT Mon Aug 9 2021 .UPDATE... Issued at 1016 PM CDT Mon Aug 9 2021 T-storms moved thru NE ND and into the nrn RRV as scheduled but have yet to see any development south into SE ND as HRRR insists will occur. Did lower pops some in the south but kept them in the chance range. Storm moving into Grand Forks is the same one from earlier and has been supercellular ever since development. Instability is starting to wane and will do so thru the overnight into NW MN. Confidence in southern RRV and west central is rather low attm in terms of it storms will form. UPDATE Issued at 648 PM CDT Mon Aug 9 2021 2330z analysis shows sfc low just south of Devils Lake and is moving east-northeast and is progged to move east-northeast toward Grafton-Hallock area by 05z. Surface warm front from about Red Lake MN west to Crookston to just south of Grand Forks then to suface low between New Rockford and Devils Lake. 500 mb wave in southeastern Saskatchewan moving northeast and main jet dynamics and 50-60 kt effective bulk shear indicate region from DVL into NE ND. HRRR indicates development south along front toward Jamestown 01-02z period but uncertainty in this attm. Storm has been going on west of Lamoure for some time, but that area has less shear and less development potential attm. && .SHORT TERM...(This evening through Tuesday night) Issued at 327 PM CDT Mon Aug 9 2021 Weather related impacts are possible through the remainder of the afternoon and evening, possibly into the early overnight hours. A potent upper low is moving into an increasingly moist and unstable environment this afternoon in eastern North Dakota, northwestern and west-central Minnesota. Strong to severe thunderstorms are expected to form this afternoon to the west of the area, then push through the region through early Tuesday morning. Scattered showers are moving out of the Devils Lake Basin at midday, with clearing just to the west. Further south, a boundary is draped along the Highway 200 corridor in North Dakota. This boundary has been pushing to the south through the morning, but is currently stalled; this boundary is expected to lift slowly northward through the afternoon hours. It is along the zone of interaction along this boundary, that we could see severe thunderstorms develop during the mid to late afternoon. Forcing is rather strong thanks to an approaching upper low. Ahead of the low, we are seeing moderate instability with CAPE in the range of 1500 to 2500 J/Kg. For today's severe threat, there will be two different phases of development. Initially, there will be a risk for supercell activity through the Devils Lake Basin and the northern Red River Valley. This will bring the risk of large hail, wind gusts up to 75 mph and possibly a tornado. This phase of the event is expected to be relatively short-lived, with more of a linear mode forming further to the south and east. Once the line forms, the chance for wind gusts looks to be the primary concern, along with a chance for a brief tornado or two. .LONG TERM...(Wednesday through Monday) Issued at 327 PM CDT Mon Aug 9 2021 Quiet and mostly dry weather returns for the long term period. Wednesday through the weekend... Following the early week systems, west-southwesterly flow aloft is expected to shift northwesterly by midweek. The northwesterly flow aloft then looks to persist as an upper level ridge once again builds into the Plains through the weekend. Behind the multiple cold frontal passages from earlier in the week, breezy to windy conditions and cooler temperatures in the 70s to low 80s are expected across the latter half of the week. A few spotty showers will also be possible near the international border on Wednesday with a quick moving trough tracking eastward, north of the border. As we move into the weekend, the ridge aloft is then expected to amplify. This will in turn fuel a gradual warm up back up above normal for the weekend. There are some analogs indicating that by late weekend, the upper ridge will begin to erode and reintroduce more zonal flow to the forecast area. A quick look at cluster analysis does show a quite a high degree of variability between ensembles with regards to the potential for the ridge to weaken, however, and we will continue to monitor these trends moving forward. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 648 PM CDT Mon Aug 9 2021 VFR conditions outside of t-storms tonight. Low will move from DVL into the northern RRV by 05z and a cold front will move east thru the forecast area tonight switching winds to the west-northwest. NW winds on Tuesday and could be some near MVFR cigs in wraparound clouds in far NW MN in the aftn. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Riddle SHORT TERM...Lynch LONG TERM...Rick AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 422 AM CDT Mon Aug 9 2021 MNZ001>008-013>015-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-100930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-Pennington-Red Lake-East Polk-Wilkin- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 422 AM CDT Mon Aug 9 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible 3 PM this afternoon, spreading east through the evening. Damaging winds to 75 mph and hail up to 1.5 inches will be the primary threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 PM through the evening. MNZ009-016-017-022>024-027-028-030>032-040-100930- North Beltrami-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 422 AM CDT Mon Aug 9 2021 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Patchy dense fog may impact travel over parts of west central and northwest MN this morning. Scattered severe thunderstorms are possible 3 PM this afternoon spreading east through the evening. Damaging winds to 75 mph and hail up to 1.5 inches will be the primary threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 PM through the evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1002 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TORNADO 6 NNE SHARON 47.68N 97.85W
08/09/2021 Grand Forks ND OFFICIAL NWS OBS
POSSIBLE TORNADO INDICATED BY RADAR BASED DEBRIS
SIGNATURE FROM 6NNE SHARON TO NEAT 8 NE SHARON BY 925 PM
CDT.
&&
GGUSTSpecial Weather Statement
National Weather Service Grand Forks ND
1008 PM CDT Mon Aug 9 2021
NDZ007-008-016-054-100400-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-
Cavalier ND-
1008 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southeastern
Cavalier, northern Walsh and Pembina Counties through 1100 PM CDT...
At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 17 miles southeast of Langdon, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Milton around 1010 PM CDT.
Union around 1015 PM CDT.
Gardar and Concrete around 1020 PM CDT.
Mountain around 1025 PM CDT.
Other locations in the path of this storm include Hensel, Akra and
Crystal.
This includes Interstate 29 between mile markers 178 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
&&
LAT...LON 4843 9715 4841 9819 4873 9843 4900 9759
4900 9745
TIME...MOT...LOC 0307Z 243DEG 46KT 4858 9811
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LynchPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1020 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL 2 SSE WALHALLA 48.89N 97.90W
08/09/2021 E1.00 INCH Pembina ND PUBLIC
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1034 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM TSTM WND GST GOLDEN LAKE 47.58N 97.64W
08/09/2021 M54 MPH STEELE ND MESONET
PEAK WIND MEASURED ON A PERSONAL WEATHER STATION.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1036 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL RED WILLOW LAKE 47.65N 98.37W
08/09/2021 M1.75 INCH GRIGGS ND PUBLIC
GOLF BALL OR LARGER SIZED HAIL. PHOTOS AND REPORTS POSTED
VIA SOCIAL MEDIA.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1044 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM FUNNEL CLOUD 5 N THOMPSON 47.85N 97.11W
08/09/2021 Grand Forks ND TRAINED SPOTTER
A WELL DEVELOPED WALL CLOUD WITH BRIEF FUNNEL EVIDENT.
WALL CLOUD WAS RAIN WRAPPED.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 53 km away, was scanning. The volume nearest the first event began at 03:43 UTC.
3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Peak wind was measured at a personal weather station.
Steel panels were torn off a pole shed. Large tree branches were down around the area. Photo and report were posted via social media, with time estimated based on radar and nearby wind sensor reports.
This tornado blew out two walls and the roof of a pole shed, broke several ash and cottonwood trees, and peeled up steel siding and roofing on other farm buildings in one farmstead. It carried and/or spread debris to the east and southeast for up to 500 yards while it tracked to the east. It also tore off some roof trim, shingles, and siding at three other farmsteads along its path.
This tornado snapped the tops off of several ash and cottonwood trees at two farmsteads along its path, and cracked a wooden power pole near its base.
Several large trees were blown down, along with numerous large tree branches and limbs. Report and photos posted via social media. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983198, 983200, 983203, 983204, 983205.